Get Pet Questions Answered by Pet Experts
Was your dog spayed before the first heat cycle? Do you remember any vaginal issues at the time of the spay?
I have done some research on this since your last post...just incase some other questions came up. I had a GR patient that developed "vaginitis" after going thru chemotherapy for lymphosacroma. I believe due to the immunosuppressive drugs that the normal bacterial flora took over...it was hard to manage.
Vaginitis is hard to manage in general. The use of estrogens come into play with some thought to the etiology of puppy vaginitis, estrogen abnormalities...etc.
Being that you are an RN I will approach my overall take on some of these difficult medicine cases. As you know most of us in private practice are GPs and although we love a vast variety of medicine and surgical cases...our training and experience usually revolves around the more common things. I your dogs case if the bladder/urine thing comes back clean...you may want to see what your vets attitude is towards a referral to a specialist. Not because it is too hard...just that sometimes when you are doing some hit and miss stuff, your time and money would have better spent on a specialist. There are enough abnormalities like abnormal pocketing in the vagina holding urine, tumor in the vaginal tissue ,etc. that I think they could diagnose quicker.
Okay with that said...I would not do chloramphenicol only because that it is not a great choice unless all other options are lossed. I haven't seen the susceptibility results, but I would take a look. I would DEFINATELY consider douches with an antibiotic or nolvasan/betadine type solution. The estrogen cream to be inserted vaginally is what I would do over an systemic options.
I think I have rambled. Let me know if you have further questions or comments.
Okay, as you know estrogen and estrogen products come in different forms.
What I am thinking she wants to try is DES, Diethylstilbestrol. It used to be used quite frequently in vet med for hormone responsive incontinence...but due to the side effects, other drugs were developed to handle that problem safer. The main side effect with DES is toxicity to the bone marrow and blood dyscrasia...platelet and white cell drops...aplastic anemia. It does happen more in older dogs with higher doses. I imagine they will perform CBCs regularly to follow the cells.